What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 22, 1:48 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, May 22, 1:48 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
248 PM EDT Mon May 22 2017
.NEAR TERM.../THROUGH TUESDAY/...
The region will be between high pressure to the East and a frontal
boundary to the Northwest Today into Tuesday. Most of Todays
convection will initiate on the West and East coast sea breeze
boundaries, with a convergence of these boundaries likely occuring
between interstates I95 and I75 around 20z. With the flow generally
from the Southwest, expect this area of convection then to move
toward I95 corridor later this afternoon, before moving off the
Eastern shore this evening. Could see showers and a few storms
linger through the night Northwest closer to the frontal boundary.
The overall pattern will remain nearly the same into Tuesday.
However, a 500h short wave trough will move Southeast into the
region in the afternoon. This energy, coupled with surface
instability and sea breeze interactions will result in scattered to
numerous showers and storms once again. The best chance for
convection Tuesday afternoon will be over SE GA closer to the upper
energy.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
TUESDAY NIGHT...There may some linger convection along the First Coast
and Coastal SE Georgia during the early evening with some
stratiform precip in the wake of the west coast sea breeze
convection mainly north of I-10 and interior SE GA through mid
evening. The convection will move well offshore during the late
evening as well as the stratiform rainfall. A couple hours after
midnight...increasing large scale ascent ahead of a large scale
trough...supplemented by diffluent flow aloft is quite favorable
to support widespread rainfall over the eastern Gulf of Mexico and
Florida's Nature and Sun Coasts. This convection looks like it
will push into the Suwannee Valley during the predawn hours and
into interior SE GA and into NE Florida. There may be some
initial heavy rain showers with embedded convection during the
morning commute early Wednesday morning which could be round #1.
WEDNESDAY AND WEDNESDAY NIGHT...On Wed, upper level trof over the
Mid South will extend into the Gulf of Mexico driving a frontal
boundary into the western Florida Panhandle and western Georgia
early in the day. Deep layer southwesterly wind and speed shear
will occur with surface winds strengthening at 15-25 mph with some
higher gusts while higher pre-frontal moisture overspreads the
area with precipitable water values 1.8" to 2.0". The deepness of
the trough suggests that a band of convection ahead of the front
could produce strong storms Wed afternoon into early Thu. The
sounding profile suggests a nearly saturated atmosphere.
Significant rainfall is possible, with Day 3 WPC rainfall totals
of generally 2-3 inches, with substantially but locally higher
amounts are very feasible perhaps requiring a Flood Watch
Wednesday. Due to ample cloud cover and rainfall, instability does
decrease, BUT shear does increase with SFC to 3km shear values at
35 knots. The wind profile will be unidirectional with ample
CAPES of 1300-1600 J/kg. With this said, a couple rounds of strong
to severe weather will be likely across the region throughout the
day and into the evening hours ahead of the cold front, and along
the front itself. The main threat from the stronger to marginally
severe storms can be wind gusts of 45 to 65 mph, 1" hail with 5h
temps at -10. SPC has southeast Georgia in a Marginal Risk and
northeast Florida in a Slight Risk of severe weather on Wednesday.
The convective activity will likely linger through most of the
evening edging slowly eastward as the evening progresses with
shear values still pretty heightened east of highway 301 with 40
knots of shear mid evening east of I-95 in NE FL. The NAM does
show backing at the surface across northeast Florida with a
hodograph indicating some good directional shear in the lowest 1
km early to mid evening as frontal feature moves into Big Bend
Region. Hence, a isold tornado can not be ruled out. Highs
Wednesday will generally range from upper 70s to lower 80s. Some
clearing expected over inland southeast Georgia and the western
Suwannee Valley by the predawn hours on Thursday as cold front
situates across our southern tier counties in north central FL.
Lows will fall to the lower 60s interior SE GA, and lows elsewhere
will remain in the mid to upper 60s.
.LONG TERM /Thursday through Memorial Day/...
The upper trough axis shifts through the region by Thursday
afternoon, with a surface cold front well ahead pushing east-
southeast through the North Central southern tier zones by early
morning. The heavy rainfall threat will also end Thursday morning
behind the front. Drier air will filter into the region through
the day as the cold front pushes southward, with much more
pleasant dewpoints in the mid to upper 50s areawide by afternoon.
Friday morning lows will be cooler in the mid/upper 50s inland and
the low to mid 60s along the coast, around 5 degrees below
normal. Highs are forecast to also be cooler in the mid 80s. Upper
ridging will build northwest from the southwest Gulf late in the
week and into the weekend. Weak surface high pressure will then
build across central Florida through the end of the week and into
the weekend, with dry conditions continuing. Moisture may begin to
return Sunday and Monday, with 20-30% rain chances, highest
across southeast Georgia. However, models are not in agreement on
timing of moisture return this far out. Slightly below normal on
Thursday will quickly rebound to above normal in the upper 80s to
low 90s by the Memorial Day weekend, with lows in the mid 60s to
lower 70s.
&&
.AVIATION...
Convection is expected to affect area TAF sites this afternoon
into this evening. The convection will dissipate by around
midnight, then redevelop Tuesday morning. Restrictions in addition
to gusty winds can be expected in and near any storms.
&&
.MARINE...High pressure will move from East of the region Today to
the Southeast Tuesday and Wednesday. A cold front will cross area
waters Wednesday night into Thursday. High pressure will build
from the West Thursday night into Friday. This ridge will be East
of area waters over the weekend.
Rip Currents: Low risk expected on Tuesday as offshore flow
develops.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 80 69 79 / 70 70 70 80
SSI 73 83 73 81 / 70 60 60 80
JAX 70 86 72 83 / 60 60 60 80
SGJ 72 87 73 83 / 70 50 40 80
GNV 69 86 72 82 / 30 50 60 80
OCF 71 86 73 81 / 20 40 50 80
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Cordero/Struble/McGinnis
Hazardous weather outlook, May 22, 4:09 AM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
509 AM EDT Mon May 22 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-230915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
509 AM EDT Mon May 22 2017
...LOCALLY HEAVY RAINFALL AND ISOLATED SEVERE STORMS POSSIBLE
THROUGH WEDNESDAY...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Scattered storms will develop early this afternoon on both the
Atlantic and Gulf seabreezes. Thunderstorms will increase in both
coverage and intensity as we go through the mid to late afternoon
hours. Thunderstorms will become especially enhanced late in the
afternoon as the two seabreezes come together, likely somewhere
between Highway 301 and I-95.
Isolated severe storms will be possible this afternoon and
evening. The main threats will be damaging wind gusts, localized
flooding, and intense/excessive lightning strikes. Storms will
push offshore and weaken during the evening hours.
Moderate risk of rip currents at northeast Florida beaches today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
A wet and stormy pattern will continue through Wednesday night.
Multiple rounds of storms with locally heavy rainfall can be
expected.
Isolated storms could become Severe at times with damaging winds
and large hail possible. Widespread beneficial rainfall is
expected, however widespread heavy rainfall will be possible
Tuesday night through Wednesday night and some localized flooding
can be expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
JDS
In the hours before
Special weather statement, May 22, 1:51 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
251 PM EDT MON MAY 22 2017
GAZ153-154-165-166-221930-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
251 PM EDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN AND GLYNN COUNTIES UNTIL
330 PM EDT...
At 251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thalmann to near Woodbine to near Kings
Ferry. Movement was northeast at 25 mph.
Excessive cloud-to-ground lightning and Wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Kingsland, Brunswick, St. Simons Island, Woodbine, Dock Junction,
Kings Bay Base, Country Club Estates, Thalmann, Sea Island and Jekyll
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3114 8132 3110 8137 3088 8140 3075 8145
3075 8168 3074 8167 3074 8168 3078 8177
3076 8178 3093 8176 3124 8176 3137 8170
3139 8155 3138 8155 3133 8147 3133 8144
3128 8139 3131 8134 3128 8132 3128 8129
TIME...MOT...LOC 1851Z 238DEG 23KT 3133 8169 3098 8169 3076 8176
NELSONSpecial weather statement, May 22, 2:21 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
321 PM EDT MON MAY 22 2017
FLZ037-040-222000-
Putnam FL-Marion FL-
321 PM EDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange Springs, or near Fort McCoy, moving northeast at 10 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Fort McCoy, Salt Springs, Lake Delancy, Orange Springs, Hollister,
Hog Valley and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2949 8203 2965 8183 2935 8159 2932 8168
2930 8167 2929 8165 2927 8164 2926 8192
TIME...MOT...LOC 1921Z 233DEG 9KT 2943 8189
NELSONLocal storm report, May 22, 2:34 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 6 NE KINGSLAND 30.85N 81.60W
05/22/2017 CAMDEN GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD
&&
NMCGINNSpecial weather statement, May 22, 2:50 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EDT MON MAY 22 2017
FLZ032-037-222030-
Putnam FL-Clay FL-
350 PM EDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM AND CLAY
COUNTIES UNTIL 430 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Florahome, or near Interlachen, moving north at 15 mph.
Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Green Cove Springs, Interlachen, Middleburg, George's Lake, Lake
Geneva, Florahome, Camp Blanding, Melrose Landing, Kingsley and
Hollister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2960 8180 2963 8200 3004 8205 3011 8205
3006 8169 3004 8169 3002 8168 2998 8162
TIME...MOT...LOC 1950Z 187DEG 14KT 2970 8189
NELSONSpecial weather statement, May 22, 3:07 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
407 PM EDT MON MAY 22 2017
FLZ024-025-032-033-124-125-222045-
Inland Duval FL-St. Johns FL-Inland Nassau FL-Clay FL-
Coastal Duval FL-Coastal Nassau FL-
407 PM EDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU...NORTHWESTERN ST.
JOHNS...NORTHERN CLAY AND DUVAL COUNTIES UNTIL 445 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cisco Gardens, or 7 miles southwest of Jacksonville International
Arpt, moving northeast at 25 mph.
Excessive cloud-to-ground lightning and Wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Jacksonville, Orange Park, Callahan, Jacksonville International Arpt,
Unf, Mandarin, Fruit Cove, Arlington, Yulee and World Golf Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3011 8205 3055 8199 3070 8149 2997 8145
TIME...MOT...LOC 2007Z 238DEG 21KT 3042 8181
NELSON
Special weather statement, May 22, 3:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
423 PM EDT MON MAY 22 2017
FLZ124-GAZ166-222115-
Coastal Nassau FL-Coastal Camden GA-
423 PM EDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 515 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Marys, moving southeast at 15 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
St. Marys, Fernandina Beach, Kings Bay Base, Yulee, Cumberland Island
and Harrietts Bluff.
LAT...LON 3049 8139 3054 8149 3055 8150 3056 8150
3057 8151 3056 8151 3055 8152 3062 8165
3068 8167 3089 8159 3086 8141 3077 8142
TIME...MOT...LOC 2023Z 307DEG 12KT 3076 8155
NELSON